Washington, 2010

Strong Wind in Washington, April 30, 2010

April 30, 2010 · NWS PDT · 1 event in 1 county or zone

Strong winds and the resulting waves capsized an 18 foot fishing boat on Lake Celilo near Wishram. Four people were thrown off the boat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds and the resulting waves capsized an 18 foot fishing boat on Lake Celilo near Wishram. Four people were thrown off the boat. Three people drowned and 1 person suffered minor hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 30, 2:00 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 2:00 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PDT FRI APR 30 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. CLOUDS AND SHOWERS OVER
THE EASTERN THIRD OF THE AREA WILL PERSIST TODAY IN RESPONSE TO AN
INTENSE STORM OVER ID/MT/WY. THE STORM WAS CONTINUING TO PRODUCE A
COOL NORTHERLY FLOW ACROSS THE AREA. ALSO PRESSURE GRADIENTS WERE
TIGHT CREATING BREEZY TO WINDY CONDITIONS ACROSS THE REGION AND A
WIND ADVISORY IS IN EFFECT FOR THE KITTITAS VALLEY THROUGH TONIGHT.
THE NEXT STORM SYSTEM TO AFFECT THE TWO STATE AREA SHOULD BE
TONIGHT. BOTH MODELS WERE IN AGREEMENT BRINGING CLOUDS AND SHOWERS
TO THE OR/WA CASCADES TONIGHT. THE SHOWERS RACE EAST OVERNIGHT AND
INTO THE BASIN/BLUE MOUNTAINS BY SATURDAY MORNING. IN ADDITION THE
MODELS WERE SHOWING WINDY CONDITIONS FOR MOST PORTIONS OF THE REGION
SATURDAY ESPECIALLY OVER/NEAR ELN WHERE ANOTHER ADVISORY IS POSSIBLE
THIS WEEKEND. WITH DRIER AIR TRYING TO INVADE THE WESTERN PORTIONS
OF THE AREA SATURDAY AFTERNOON...THE BULK OF THE SHOWERS DRIFT INTO
THE BLUES/WALLOWAS BY SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY...AN UPPER RIDGE WILL NOSE INTO
THE REGION FROM THE WEST ON SUNDAY AND CONTINUE THROUGH MONDAY
MORNING. THIS WILL BRING DRIER AND WARMER CONDITIONS TO THE FORECAST
AREA THIS WEEKEND. THEN ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE
ACROSS THE REGION WITH A COLD FRONT BY LATE MONDAY INTO TUESDAY.
THIS NEXT SYSTEM LOOKS TO BE WEAKER WITH NOT NEARLY AS MUCH MOISTURE
AS THE PREVIOUS 2 SYSTEMS. IN ADDITION IT IS FAST MOVING AND THE
UPPER JET WILL BE MORE PERPENDICULAR TO THE COLD FRONT CAUSING IT TO
MOVE QUICKLY ACROSS THE CWA WITH LITTLE PRECIP. THE BIGGEST CONCERN
WITH THIS SYSTEM WILL BE INCREASING WIND ON SUNDAY NIGHT THROUGH
MONDAY NIGHT WITH WINDY CONDITIONS DEVELOPING IN MOST AREAS. THESE
WINDS HOWEVER ARE NOT EXPECTED AT THIS TIME TO REACH ADVISORY
SPEEDS. TEMPERATURES WILL WARM UP A FEW DEGREES EACH DAY SUNDAY AND
MONDAY...BUT THEN WILL COOL DOWN AGAIN ON TUESDAY BEHIND THE COLD
FRONT. A TROUGH TYPE PATTERN WITH AN OVERALL NORTHWEST FLOW OVER THE
CWA WILL THEN FOLLOW FOR WEDNESDAY AND THURSDAY BEFORE ANOTHER UPPER
RIDGE DEVELOPS ON FRIDAY. 88

&&

.AVIATION...12Z TAFS...MAIN CONCERNS TODAY WILL BE STRONG GUSTY
WINDS FROM THE COLUMBIA RIVER GORGE...THE LOWER COLUMBIA BASIN AND
BLUE MOUNTAIN FOOTHILLS. THIS WILL RESULT IN WINDS OF AT LEAST 15 TO
25 MPH BY THIS AFTERNOON. THESE WINDS WILL CONTINUE THIS EVENING AND
DECREASE OVERNIGHT. KRDM AND KYKM WILL BE LESS IMPACTED BY THESE
WINDS DUE TO TERRAIN CHARACTERISTICS. VFR CONDITIONS WILL PREVAIL AT
ALL LOCATIONS TODAY...THOUGH THERE MAY BE A LIGHT RAIN SHOWER OR TWO
OVER THE BLUE MOUNTAIN FOOTHILLS AND OVER KRDM...BUT THIS SHOULD NOT
CAUSE LESS THAN VFR CONDITIONS. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  41  58  37 /  20  20  50  20
ALW  59  44  59  40 /  20  20  50  20
PSC  66  44  64  41 /  10  20  40  10
YKM  64  39  62  36 /  10  20  20  10
HRI  63  44  62  40 /  10  20  40  10
ELN  60  42  58  38 /  10  20  20  10
RDM  54  28  57  25 /  10  30  20  10
LGD  52  38  51  34 /  30  20  50  20
GCD  53  35  53  33 /  20  20  40  10
DLS  60  43  60  41 /  10  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY UNTIL 10 PM PDT THIS EVENING WAZ026.

&&

THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/88/88
Hazardous weather outlook, Apr 30, 5:00 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT FRI APR 30 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-011245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
600 AM PDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     KITTITAS VALLEY

PRESSURE GRADIENTS REMAIN TIGHT TO PRODUCE VERY WINDY CONDITIONS
ACROSS THE KITTITAS VALLEY. SUSTAINED WINDS BETWEEN 30 TO 40 MPH
WITH GUSTS TO 50 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WIND SATURDAY
     KITTITAS VALLEY

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE REGION AND
PRODUCE VERY WINDY CONDITIONS ACROSS THE KITTITAS VALLEY ONCE AGAIN
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE KITTITAS VALLEY TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, East Columbia River Gorge

When
April 30, 6:30 AM PST to 7:30 AM PST
Where
East Columbia River Gorge forecast zone
Measured
30 kt (35 mph) estimated gust
Deaths
0 direct, 3 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, East Columbia River Gorge2010-04-3052MaleIn WaterIndirect
Strong Wind, East Columbia River Gorge2010-04-3029FemaleIn WaterIndirect
Strong Wind, East Columbia River Gorge2010-04-3057MaleIn WaterIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222162.